Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 87, NWS Duluth, MN

August 14, 2000Price County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Aug 14, 2000, 7:13 PM CDT for Price County, Wisconsin. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 2000, 7:13 PM CDT (00:13 UTC)
Expired
Aug 14, 2000, 8:00 PM CDT
In force
47 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Price County, WI

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:15 PM CDTHail 0.88Phillips, WI
Aug 14, 7:38 PM CDTThunderstorm Wind 50 EPrentice, WITrees were blown down. Wind speed is estimated.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 6:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 150015
SVRDLH
WIC099-150100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
713 PM CDT MON AUG 14 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRICE COUNTY IN WISCONSIN

* UNTIL 800 PM CDT

* AT 713 PM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A
  LINE EXTENDING FROM 19 MILES EAST OF PARK FALLS TO 24 MILES
  SOUTHWEST OF PARK FALLS...MOVING SOUTHEAST AT 30 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  PHILLIPS THROUGH 725 PM CDT
  CATAWBA AROUND 720 PM CDT
  PRENTICE AROUND 735 PM CDT

AT 705 PM DAMAGING WINDS UP TO 70 MPH WERE REPORTED AT PARK FALLS BY 
A SKYWARN SPOTTER. THIS IS A DANGEROUS STORM...SEEK SHELTER NOW!

$$
&
CLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:30 AM CDT, 15 hours 43 minutes earlier.

Area forecast discussion, Aug 14, 3:30 AM CDT, 15 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT MON AUG 14 2000

FORECAST FOCUS IS ON PRECIP THREAT AND SEVERITY.

MODELS IN GENERAL AGREEMENT...BUT AGAIN HAVING A DIFFICULT TIME WITH
QPF FIELDS IN FIRST 06-12 HOURS. FOLLOWED MAINLY THE ETA.

CURRENTLY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN
MINNESOTA...WITH MORE SIGNIFICANT COMPLEX MOVING ACROSS
CENTRAL/EASTERN NORTH DAKOTA.

STORMS FIRING IN AREA OF MOISTURE CONVERGENCE IN LOW LEVEL JET.
LLJ JET AND THETA-E CONVERGENCE FOCUS OVER MINNESOTA TODAY. COLD
FRONT THAT WENT THROUGH YESTERDAY LIFTS NORTH TODAY AS A WARM FRONT
AND IS FORECAST TO CLEAR DLH BY 00Z. UPPER JET...WITH CORE OVER
100KT RIDES THE INTERNATIONAL BORDER. BEST DYNAMICS ACROSS NORTHERN
MINNESOTA TODAY. 850-500MB Q-VECTOR CONVERGENCE ALONG WITH THETA-E
ADVECTION TO GIVE NORTHERN MINNESOTA BEST SHOT AT PRECIP TODAY.
MODELS DO AGREE ON THIS IN THEIR QPF. WILL HAVE HIGHEST POPS NORTH
AND LEAST SOUTHEAST TODAY. CAN/T RULE OUT THUNDERSTORMS IN NORTHWEST
WISCONSIN WITH LIFTING FRONT AND STRENGTHENING LOW LEVEL FLOW.

PRECIP WATER VALUES INCREASE TO 1.75 INCHES TODAY WITH SURFACE
DEWPOINTS AROUND 70 IN IA. SEVERE THREAT TO HINGE ON INSTABILITY
REACHED. CURRENT ACTIVITY IN EASTERN NORTH DAKOTA HAS BEEN
STRENGTHENING OVER THE PAST FEW SCANS. WITH THIS COMPLEX AND
INCREASING CLOUDS...AFTERNOON INSTABILITY MAY BE LIMITED. DUE TO
UNCERTAINTY...WILL LEAVE SEVERE MENTION OUT OF ZFP.

THUNDERSTORMS TO CONTINUE THIS EVENING...AND END FROM WEST TO EAST
OVERNIGHT. HIGH PRESSURE THEN BUILDS BACK INTO THE NORTHLAND ON
TUESDAY.

FOLLOWED CLOSE TO GUIDANCE TEMPERATURES.

.DLH...NONE.

MELDE

In the hours before

Special weather statement, Aug 14, 6:35 PM CDT, 38 minutes before
MNZ034>036-038-WIZ003-004-006>009-150030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
635 PM CDT MON AUG 14 2000

...SEVERE THUNDERSTORM WATCH 685 REPLACED BY TORNADO WATCH
686 FOR PARTS OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN...

TORNADO WATCH NUMBER 686 HAS BEEN ISSUED UNTIL 1100 PM CDT
FOR ASHLAND...IRON...BURNETT...WASHBURN...SAWYER...AND PRICE
COUNTIES IN NORTHWESTERN WISCONSIN...AND FOR CROW WING...AITKIN...AND
PINE COUNTIES IN NORTHEASTERN MINNESOTA.

SEVERE THUNDERSTORM WATCH NUMBER 685 THAT WAS IN EFFECT UNTIL 700 PM
CDT FOR CASS...ITASCA...CENTRAL AND SOUTHERN ST. LOUIS...AND CARLTON
COUNTIES IN NORTHEASTERN MINNESOTA HAS BEEN CANCELLED. HOWEVER...
SCATTERED THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAIN SHOWERS CAN
STILL BE EXPECTED IN THESE COUNTIES FOR THE REST OF THE EVENING.

ERF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:17 PM CDTSevere Thunderstorm WarningDLHBurnett28 min
Aug 14, 7:38 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn67 min
Aug 14, 7:56 PM CDTTornado WarningDLHBurnett34 min
Aug 14, 8:28 PM CDTSevere Thunderstorm WarningDLHBurnett47 min
Aug 14, 9:25 PM CDTTornado WarningDLHBurnett35 min
Aug 14, 9:59 PM CDTTornado WarningDLHBurnett, Washburn31 min
Aug 14, 10:44 PM CDTSevere Thunderstorm WarningDLHBurnett31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.